Two semi-comic incidents at CVS:
-When I complained of throat discomfort in my weekly meeting with the radiation oncologist, he recommended that I gargle with a lidocaine solution, though he warned that relief would likely be only temporary; the primary use of that medication is to allow patients to eat and drink, rather than to make sleeping comfortable. Nonetheless he sent in a prescription to CVS. When I went in to pick it up, the pharmacist said, apologetically, that my insurance company didn’t cover it. For $56, I probably should have just paid for it, but instead decided to ask the prescribing physician to push United Health Group on the question. That issue remains unresolved; in he meantime, I’m using a phenol spray for the same purpose; it’s slightly effective.
-After discussion with Dr. Weiss, we agreed that my heart-related symptoms were severe enough (walking as much as a quarter of a mile is now a strain) to warrant starting treatment now, instead of waiting until after the radiation treatment was complete. His choice was BiDil, a combination of two vaso-dilators: hydralazine and isosorbide dinitrate. When I looked it up, the indication is “heart failure,” so I suppose that’s my diagnosis, at least tentatively. (Not sure how to ask Dr. Weiss politely whether my heart condition doesn’t warrant treatment by a cardiologist rather than an internist, but I’ll figure something out.)
This time when I got to CVS I was told that the drug was on back-order. The pharmacist said that he had each individual drug in stock, but since the combination had been prescribed rather than the two drugs separately he wasn’t allowed to sell me the two individual drugs until I got a new prescription. This was not precisely what I wanted to hear at 5:30 of the Friday before a long weekend, but there didn’t seem to be any point in litigating the question, especially since Dr. Weiss hadn’t been very urgent about my starting on the medicine.
On a more serious note: I’m still in search of a sleep solution. I reviewed the idea of rotating molecules with my friend Dr. Sally Satel, an addiction psychiatrist; she said that there wasn’t any literature to back it up, but it made intuitive sense to her and didn’t have any obvious contra-indication.
Friday night I took half (actually, the slightly larger half) of a 0.5 mg lorazepam at bedtime. Made me a little bit drowsy, but not nearly drowsy enough to break through the discomfort of the sore throat. Got very little sleep; moreover, either because I was breathing with my mouth open when I did sleep or for some other reason the soreness in the throat was persistent (though still mild enough to mostly ignore except when I swallowed) and my voice was down to a whisper. (It recovered a little bit during the day, but not to anything like normal. If I keep sounding like this, I may decide to switch careers and become a Mob boss: I’ll be able to make people offers they can’t even hear.)
I got up feeling tired, miserable, sorry for myself, and a little bit afraid of how I’m supposed to get through the next month; if this is what the throat feels like after the second of six weeks of a treatment where the side-effects are known to cumulate and indeed might peak after the treatment ends, it’s going to be a very long month. I’d been making plans as if I’d be able to keep working more or less normally, except for the couple of hours the radiation treatments take out of every workday; suddenly that seemed unduly optimistic.
Sitting down at my computer, I saw an email about the New York State cannabis legalization project I’m working on, asking for some clarification of a note I’d written. I started to edit that note, and five minutes later I was fully alert and entirely cheerful. In the end, I got most of a day’s work done.
Still, I need to figure out a way to get something like a normal night’s sleep. So last night I decided to go for what seemed like a sure thing: since the Tramadol had worked well Wednesday, I tried it again, still at 50mg. (There’s some risk that its effectiveness would diminish if I used it for a month, but I decided that I’d burn that bridge when I was on it.)
Then I sprayed the throat with a phenol solution, took 1000 mg. of Tylenol along with my usual pre-bed doses of zinc and magnesium and the benzonatate cough medicine.
After taking the pill, I waited about 45 minutes until I felt the effects coming on, got undressed, got into bed, turned off the lights, and lay down on my side (my usual sleeping position). Right away I had the same sort of difficulty breathing I’d had with the Ambien: not as severe, and not as scary since I’d been through it once and knew it would go away, but damned unpleasant for all that. And with the Ambien, I could write it off as a possible allergic reaction to a specific molecule that I’d never taken before; having the same thing happen with Tramadol, two nights after having taken it with no side-effect, is flat-out weird. A quick search turns up an old paperclaiming that Tramadol does not exacerbate heart failure or cause respiratory depression. A question to discuss with my internist, and perhaps with a cardiologist, but that will have to wait until Tuesday.
Sitting up I could breathe, but only short, shallow breaths. Not sure what the fact of the matter was, but it felt as if the muscles of the chest didn’t want to relax enough to allow it to expand. Standing allowed somewhat longer breaths, but still nothing like normal.
As expected, I felt reasonably tranquil despite the breathing difficulty, and the lump I could feel in my throat didn’t command my attention, but lying down was out of the question. Fortunately, I have a comfortable reclining chair with an ottoman, so I dragged my blanket to the chair, sat down, worked on the breathing for a while, and finally managed to nod off. When I awoke an hour or two later, breathing was close enough to normal so I could lie down and finish off a good night’s sleep. Woke up this morning feeling excellent, but the voice was, if anything, worse than yesterday. Again, it’s recovered slightly over the course of the day: I can make myself understood over the telephone. But am I going to lose my voice entirely at some point in this process? That would be seriously inconvenient.
Now the question is what to do tonight. I need to sleep, but I don’t want another episode of heart failure or whatever that breathing problem is. The options seem to be:
1. Half a dose (6.25 mg) of Ambien, in hopes that I’d get the benefit of drowsiness without the breathing problem I experienced at the full dose.
2. A double dose (a full milligram) of Ativan; since the lower dose didn’t lead to any heart symptoms, but also didn’t do the job, I’d have to hope that the larger dose would also be benign to the heart but effective for sleep.
3. Tramadol again, putting up with the breathing problem for a while in return for a fairly good guarantee of a full night’s sleep.
4. Oxycodone or hydrocodone, hoping that the mu-opioid receptor action alone, without the serotonin action that Tramadol also produces, would provide the needed sleep but without the breathing problem.
I have no intuition about the right answer to this puzzle. But since I’ve tried the three other drugs in question, either without success or with unacceptable side-effects, but haven’t tried the opioids, that seems the most promising option, and also the one that may yield the most new information. I’m going to try 5 mg. of oxycodone; if that’s inadequate, I can try to boost it with a half milligram of Ativan. I do have one edge: I had a good night’s sleep last night and got up early (for me: about 8:30 am) this morning, so by the time I hit the hay I will have been awake almost 16 hours. Wish me luck.